Alabama, 2006

Tornadoes and Damaging Winds in Alabama, November 30, 2006

November 30, 2006 · NWS BMX · 10 events in 5 counties and zones

A line of moderate showers, along a cold front, produced isolated tornadoes and wind damage in Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$559,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A line of moderate showers, along a cold front, produced isolated tornadoes and wind damage in Central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 30, 8:15 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Nov 30, 8:15 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE BIRMINGHAM AL
815 PM CST THU NOV 30 2006

.UPDATE...FOR ZONE FORECAST.

&&

.DISCUSSION...COLD FRONT CURRENTLY ACROSS CENTRAL MISSISSIPPI WILL
CONTINUE TO RACE EASTWARD OVERNIGHT.  EXPECT FRONT INTO WESTERN
SECTIONS OF THE AREA BEFORE MIDNIGHT...CENTRAL SECTIONS 3 AM AND
EXITING THE EASTERN SECTIONS BY 6 AM.  SOUNDING INDICATES RATHER
STABLE/LOW CAPE AIR MASS IN PLACE.  SOUTHERLY FLOW INCREASING AS
WE SPEAK AND WINDS 20 TO 25 MPH WITH GUSTS TO 40 LOOKS REASONABLE
OVERNIGHT.  WILL CONTINUE WITH WIND ADVISORY FOR ALL SECTIONS.
LOOKING AT THE RADARS...LINE OF SHOWERS ACROSS THE WESTERN SECTIONS
IS MOVING SLOWLY EASTWARD...WHILE SHOWERS ALONG THE FRONT RACE TO
THE EAST.  WILL CONTINUE WITH HIGH POPS FOR THE OVERNIGHT HOURS.
CURRENT FORECAST IS IN GREAT SHAPE AND FOR NOW NO UPDATES PLANNED.

&&

.AVIATION...DISCUSSION FOR 00Z TAFS.
STRONG COLD FRONT WILL MOVE EAST TOWARDS THE STATE THROUGH
MIDNIGHT. THE FRONT WILL ENTER WESTERN SECTIONS AROUND MIDNIGHT...
REACH CENTRAL SECTIONS BY 3 AM AND EXIT EASTERN SECTIONS AROUND 8
AM.  STRONG SOUTHERLY WINDS 15 TO 25 MPH WITH GUSTS TO 40 MPH WILL
BE POSSIBLE AHEAD OF THE FRONT.  WIND SHIFT TO NORTHWEST
WILL OCCUR AS FRONT MOVES ACROSS.  EXPECT MVFR CIGS THROUGH 12Z WITH
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS DEVELOPING.  SOME
TEMPORARY CEILINGS 500 TO 1000 FEET CAN BE EXPECTED NEAR THE FRONT.
SOME GRADUAL CLEARING WILL DEVELOP FROM WEST TO EAST ACROSS THE AREA
AFTER 16Z ON FRIDAY WITH MOST SECTIONS GOING VFR AFTER 18Z.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY FOR ALL OF CENTRAL AL FROM 9 PM TONIGHT THROUGH
6 AM FRIDAY.

&&

50
Hazardous weather outlook, Nov 30, 6:54 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
654 PM CST THU NOV 30 2006

ALZ011>015-017>050-020054-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
654 PM CST THU NOV 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A STRONG ARCTIC FRONT WILL MOVE INTO NORTHWEST ALABAMA AROUND
MIDNIGHT AND EXIT SOUTHEAST ALABAMA EARLY FRIDAY MORNING.

THE POTENTIAL FOR WIND GUSTS OF 45 TO 50 MPH WILL BE POSSIBLE AHEAD
OF THE FRONT...NEAR THE FRONT...AND BEHIND THE FRONT. THE HIGHEST
WINDS WILL BE EXPECTED IN THE VICINITY OF THE FRONT. THE FRONT
WILL BE LOCATED FROM NEAR DOUBLE SPRINGS TO TUSCALOOSA TO LINDEN
AROUND MIDNIGHT...AND WILL BE LOCATED FROM NEAR CENTRE TO NEAR
MONTGOMERY BY 4 AM. A FEW WEAKER TREES AND TREE LIMBS MAY BE KNOCKED
DOWN. LIGHTER OBJECTS SUCH AS TRASH CANS...LAWN FURNITURE...AND OTHER
LIGHTWEIGHT OUTDOOR OBJECTS MAY BE TOSSED AROUND. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES
SUCH AS RVS...BUSSES...AND SEMI-TRUCKS DRIVING IN A NORTH TO SOUTH
OR SOUTH TO NORTH DIRECTION...SUCH AS ALONG INTERSTATE 65...US 431...
OR US 231. USE EXTRA CAUTION. A WIND ADVISORY IS IN EFFECT FROM 9 PM
TONIGHT THROUGH 6 AM FRIDAY MORNING.

THE POTENTIAL FOR SEVERE THUNDERSTORMS STILL APPEARS LIMITED AT THIS
TIME. BUT A FEW STRONG STORMS ARE POSSIBLE WITH WIND GUSTS TO 50 MPH.
THESE WINDS WILL BE HARD TO DISTINGUISH FROM THE PREVAILING WINDS.
BUT THE BEST CHANCE FOR STRONG STORMS WILL BE BETWEEN THE HOURS OF 10
PM AND 2 AM FOR AREAS WEST OF INTERSTATE 65...AND BETWEEN 2 AM AND
6 AM FOR AREAS EAST OF INTERSTATE 65.

COLD ARCTIC AIR WILL FILTER INTO WEST CENTRAL ALABAMA AFTER THE
PRECIPITATION ENDS. THEREFORE...NO WINTER WEATHER IS EXPECTED AT
THIS TIME. BUT RESIDUAL MOISTURE ON THE ROADWAYS...PARTICULARLY IN
DRAINAGE AREAS...MAY BECOME ICY AND HAZARDOUS. THESE ICY PATCHES OF
ROADWAY WILL BE LOCALIZED...AND WIDESPREAD TRAVEL PROBLEMS ARE NOT
ANTICIPATED AT THIS TIME. FRIDAY MORNING TEMPERATURES AT OR JUST
BELOW FREEZING ARE EXPECTED NORTHWEST OF A LINE FROM ALICEVILLE TO
JASPER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

BREEZY CONDITIONS ARE EXPECTED ON FRIDAY BEHIND THE STRONG ARCTIC
COLD FRONT. A FEW WIND GUSTS OF 25 TO 35 MPH ARE POSSIBLE...MAINLY
DURING THE MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BECOME NECESSARY LATER TONIGHT AND INTO FRIDAY MORNING.

10/ARM

The radar

The Birmingham radar (KBMX), 128 km away, was scanning. The volume nearest the first event began at 03:18 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 tornado. Local standard time, as filed.

Tornado, Marengo

When
November 30, 9:19 PM CST to 9:24 PM CST
Where
Marengo County, 2.87 mi SSW of Shortleaf to 0.63 mi NW of Demopolis
Rating
F1
Path length
3.65 mi
Path width
150 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
32.480, -87.870

The Demopolis tornado touched down approximately 3 miles southwest of the city of Demopolis, just west of Maria Avenue and south of U.S. Highway 80. The tornado then tracked north northeast and crossed U.S. Highway 80. Several large trees were knocked down and the fallen trees produced varying degrees of damage to homes. Additional large trees were knocked down and subsequently destroyed several mobile homes. One apartment complex sustained significant roof damage. A few mobile homes were rolled over. The tornado continued north northeast across the western part of Demopolis snapping trees along the path. One warehouse had an entire wall collapse. Several floats being prepared for the holiday parade were thrown some distance and damaged on Lake Demopolis. The tornado lifted around just east of U.S. Highway 43 at Lake Demopolis.

Tornado, Hale

When
November 30, 9:35 PM CST to 9:51 PM CST
Where
Hale County, 2.62 mi WSW of Greensboro Muni Arpt to 5.46 mi N of Greensboro
Rating
F1
Path length
11.27 mi
Path width
75 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
32.670, -87.710

The tornado touched down just west of County Road 35, between County Road 24 and County Road 73, which is about 7 miles southwest of Greensboro. The tornado then tracked northeastward, and crossed County Roads 24 and 28, State Highway 14, County Roads 21 and 19, and State Highway 69. The tornado lifted just north of County Road 4 near its intersection with State Highway 69. One barn was destroyed and several out-buildings were damaged or destroyed along the path. Hundreds of trees were either snapped off or blown down. One tractor and one automobile were damaged.

Tornado, Hale

When
November 30, 9:40 PM CST to 9:46 PM CST
Where
Hale County, 1.31 mi E of Greensboro Muni Arpt to 2.54 mi WNW of Greensboro
Rating
F0
Path length
3.28 mi
Path width
25 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.680, -87.650

The tornado touched down just east of the Greensboro Municipal Airport. It then tracked northeastward, crossing County Road 24, County Road 28 and State Highway 14. Several trees were knocked down or were snapped off at the Lakeview Country Club. The Hale County Jail suffered roof damage. Additional trees were blown down along the path.

Thunderstorm Wind, Marengo

When
November 30, 9:52 PM CST
Where
Marengo County, Faunsdale
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.450, -87.580

Several trees were blown down along Highway 80, near Faunsdale.

Tornado, Hale

When
November 30, 9:53 PM CST to 9:59 PM CST
Where
Hale County, 6.49 mi SSE of Havana to 4.14 mi WNW of Hogglesville
Rating
F1
Path length
5.81 mi
Path width
75 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.810, -87.580

The tornado touched down just south of the intersection of State Highway 69 and County Road 32, which is roughly half way between the Havana community and Greensboro. The tornado then tracked northeastward, and lifted at the southwestern edge of the Talladega National Forest near County Road 29. Hundreds of trees were either snapped off or were blown down along the path.

Thunderstorm Wind, Tuscaloosa

When
November 30, 10:15 PM CST to 10:25 PM CST
Where
Tuscaloosa County, Coker to Brookwood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.230, -87.700

Several trees were blown down across the county, including near Coker, Northport, Lake Tuscaloosa, and Northport.

Thunderstorm Wind, Bibb

When
November 30, 10:28 PM CST
Where
Bibb County, 6 mi NE of West Blocton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
33.180, -87.050

A few trees were knocked down in north and northwest Bibb County.

Thunderstorm Wind, Bibb

When
November 30, 10:28 PM CST
Where
Bibb County, 3.56 mi NW of Marvel
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
33.190, -87.040

A few trees were knocked down in north and northwest Bibb County.

Thunderstorm Wind, Jefferson

When
November 30, 11:10 PM CST
Where
Jefferson County, Mulga
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.550, -86.980

A few trees were blown down, and an awning was torn off a building.

Thunderstorm Wind, Jefferson

When
November 30, 11:40 PM CST
Where
Jefferson County, Trussville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.620, -86.620

A few trees were blown down.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyThe tornado archive for Alabama, 2006Warnings in Alabama, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6479, 6481, 6482, 6483, 6484, 6500, 6501, 6503, 6504, 6505.